Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 14, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Jan 20, 2017, 12:21 PM PST for Kern County, Tulare County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 20, 2017, 12:21 PM PST (20:21 UTC)
- Expired
- Jan 20, 2017, 2:45 PM PST
- In force
- 2 hr
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kern County, CA, Tulare County, CA
The radar
The Edwards AFB radar (KEYX), 94 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 8.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 609 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 401 m²/s²
- 0-3 km storm-relative helicity
- 626 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
835
WGUS56 KHNX 202021
FFWHNX
CAC029-107-202245-
/O.NEW.KHNX.FF.W.0014.170120T2021Z-170120T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
1221 PM PST FRI JAN 20 2017
The National Weather Service in Hanford CA has issued a
* Flash Flood Warning for...
Eastern Kern County in central California...
Southeastern Tulare County in central California...
* Until 245 PM PST
* At 1214 PM PST, Doppler radar indicated heavy rain across the
warned area. Radar rainfall estimates ranged from a quarter to
three quarters of an inch per hour. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Ridgecrest, Rosamond, Tehachapi, California City, Maricopa,
Bodfish, Golden Hills, South Lake Cdp, Onyx, China Lake Acres,
Squirrel Mountain Valley, Mount Pinos, Stallion Springs, Inyokern,
Weldon, Randsburg, Edwards AFB, Frazier Park, Lake Isabella and
Mojave.
Excessive rainfall over any of the burn scar areas will result in
debris flow. The debris flow can consist of rock, mud, vegetation
and other loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3481 11898 3481 11924 3486 11924 3488 11928
3490 11945 3508 11946 3499 11876 3613 11881
3591 11799 3579 11801 3579 11763 3569 11766
3568 11762 3557 11764 3482 11764 3482 11889
3479 11889 3479 11897
$$
mv1 follow-up statement
530
WGUS76 KHNX 202242
FFSHNX
Flash Flood Statement
National Weather Service San Joaquin Valley CA
242 PM PST FRI JAN 20 2017
CAC029-107-202248-
/O.EXP.KHNX.FF.W.0014.000000T0000Z-170120T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-Tulare CA-
242 PM PST FRI JAN 20 2017
...THE FLASH FLOOD WARNING FOR EASTERN KERN AND SOUTHEASTERN TULARE
COUNTIES WILL EXPIRE AT 245 PM PST...
The widespread heavy rain has ended. Precipitation will turn to
scattered showers. Thus flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3481 11898 3481 11924 3486 11924 3488 11928
3490 11945 3508 11946 3499 11876 3613 11881
3591 11799 3579 11801 3579 11763 3569 11766
3568 11762 3557 11764 3482 11764 3482 11889
3479 11889 3479 11897
$$
mvWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 20, 2:10 AM PST, 10 hours 11 minutes earlier.
Area forecast discussion, Jan 20, 2:10 AM PST, 10 hours 11 minutes before
Area Forecast Discussion National Weather Service San Joaquin Valley - Hanford CA 210 AM PST Fri Jan 20 2017 .SYNOPSIS...A series of Pacific storm systems will continue to move inland across the state through Monday, bringing periods of rain and mountain snow along with gusty winds to the region. && .DISCUSSION...Band of light warm occlusion rain and snow is rapidly moving east into the Sierra as the next larger and more intense area moves into Merced County. This second area is being enhanced by lots of dynamics as shown on satellite imagery. A vorticity center is pushing toward the Bay Area as a strong jet stream is aligned into the Central Coast. Precipitation will expand over the next few hours with the maximum coverage occuring during the morning hours. As colder air arrives aloft the nature of the rain and snow will become showery towards late morning and forecast models indicate some moderate instability with CAPE values increasing to several hundred j/kg. Should see isolated to scattered thunderstorms in the San Joaquin Valley and possibly the foothills. After close examination of current winds and high resolution forecast models the wind advisory for parts of the San Joaquin Valley has been delayed by a few hours this morning. It still looks rather windy over especially Merced County later this morning. For tonight the showery precipitation will begin to diminish as the current storm system moves east and brief...again brief weak ridging moves across the region Saturday afternoon. Saturday evening the next band of warm frontal overrunning rain and snow arrive from the next Pacific system. Sunday through Sunday evening look to be very wet as forecast models don't push the trough through the area until Monday. A trailing low pressure system is then projected to move down the coast Tuesday and then move well southeast of the area. Ridging is then forecast to build over the area for a return to quiet weather. So...lots of of headlines for Snow in the Sierra and Kern County Mountains today through Sunday and of course the obligatory river statement products as gauged rivers continue to run high due to releases from reservoirs. Active weather for sure to continue... && .AVIATION... Isolated thunderstorms are possible over the San Joaquin Valley between 19Z Friday and 03Z Saturday. Widespread mountain obscuring IFR conditions in low clouds and precipitation across the southern Sierra Nevada, adjacent foothills and Tehachapi mountains. Additionally, local wind gusts of 35 knots or greater are possible in the central San Joaquin Valley and the west side of the San Joaquin Valley between 14Z Friday and 20Z Friday. VFR conditions can be expected elsewhere across the central California interior during the next 24 hours. && .AIR QUALITY ISSUES... None. && .CERTAINTY... The level of certainty for days 1 and 2 is high. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.php for additional information an/or to provide feedback. && .HNX Watches/Warnings/Advisories... Winter Storm Warning until 10 AM PST Saturday CAZ096-097. Winter Weather Advisory from 7 AM this morning to 4 AM PST Saturday ABOVE 5000 FEET FOR THE CAZ095. Wind Advisory from 6 AM this morning to noon PST today CAZ089>091. && public...Dudley avn/fw...DS synopsis...Dudley weather.gov/hanford
In the hours before
Local storm report, Jan 20, 10:53 AM PST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1053 AM PST FRI JAN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 AM NON-TSTM WND DMG 10 NNW CATHYS VALLEY 37.57N 120.17W
01/20/2017 MARIPOSA CA LAW ENFORCEMENT
TREE DOWN ACROSS BOTH LANES. REPORTED BY
CHP.
&&
WPLocal storm report, Jan 20, 11:09 AM PST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1109 AM PST FRI JAN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 AM FLOOD 7 SE TEHACHAPI 35.06N 118.36W
01/20/2017 KERN CA LAW ENFORCEMENT
ROADWAY FLOODED. REPORTED BY CHP.
&&
WPLocal storm report, Jan 20, 11:10 AM PST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1110 AM PST FRI JAN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM FLOOD 5 NW KEENE 35.27N 118.63W
01/20/2017 KERN CA LAW ENFORCEMENT
#1 LANE FLOODED. REPORTED BY CHP.
&&
WPLocal storm report, Jan 20, 12:10 PM PST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1210 PM PST FRI JAN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM FLOOD 1 SE RED ROCK CANYON 35.32N 117.99W
01/20/2017 KERN CA LAW ENFORCEMENT
ROADWAY CLOSED DUE TO FLOODING. REPORTED BY
CHP.
&&
WPLocal storm report, Jan 20, 12:12 PM PST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1212 PM PST FRI JAN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 PM DEBRIS FLOW 9 WSW LAKE ISABELLA 35.56N 118.61W
01/20/2017 KERN CA LAW ENFORCEMENT
LARGE ROCKS IN THE ROADWAY. REPORTED BY CHP.
&&
WPLocal storm report, Jan 20, 12:13 PM PST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1213 PM PST FRI JAN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 PM FLOOD 6 E SHAFTER 35.50N 119.16W
01/20/2017 KERN CA LAW ENFORCEMENT
OFFRAMP FLOODED. REPORTED BY CHP.
&&
WPThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 19, 5:32 PM PST | Special Weather Statement | HNX | Fresno | 43 min |
| Jan 20, 8:19 AM PST | Areal Flood Advisory | HNX | Fresno, Madera, Mariposa, Tulare, Tuolumne | 8 hr |
| Jan 20, 8:43 AM PST | Areal Flood Advisory | HNX | Fresno, Kern, Kings, Madera, Mariposa, Merced and 2 more | 4 hr |
| Jan 20, 11:11 AM PST | Areal Flood Advisory | HNX | Kern | 3 hr |
| Jan 20, 11:43 AM PST | Areal Flood Advisory | HNX | Kern | 3 hr |
| Jan 20, 11:56 AM PST | Flash Flood Warning | HNX | Kern | 64 min |
| Jan 20, 2:08 PM PST | Special Weather Statement | HNX | Madera | 37 min |
| Jan 20, 3:04 PM PST | Special Weather Statement | HNX | Fresno, Madera, Mariposa | 26 min |
| Jan 20, 3:37 PM PST | Special Weather Statement | HNX | Madera | 53 min |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.